Alert archive / Kansas / Tornado Warnings in 2018
Tornado Warning 22, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 30, 2018, 8:24 PM CDT for Graham County, Kansas. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 8:24 PM CDT (01:24 UTC)
- Expired
- Jun 30, 2018, 9:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Graham County, KS
The radar
The Grand Island radar (KUEX), 160 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 8:25 PM CDT | FUNNEL CLOUD | 1 S Bogue, KS | TRAINED SPOTTER REPORTED A LARGE FUNNEL CLOUD SOUTH OF BOGUE, KS. |
| Jun 30, 8:28 PM CDT | TSTM WND DMG | 4 Se Hill City, KS | LARGE TREE LIMBS ESTIMATED AT 5 IN DIAMETER BLOWN DOWN. ESTIMATED TIME OF REPORT FROM RADAR. |
| Jun 30, 8:28 PM CDT | HAIL 1 | 4 Se Hill City, KS | STARTED OUT AS PEA SIZE THEN GREW TO QUARTER SIZE. ESTIMATED TIME OF REPORT FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 6:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1742 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1867 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.6
The text
As transmitted.
801
WFUS53 KGLD 010124
TORGLD
KSC065-010200-
/O.NEW.KGLD.TO.W.0022.180701T0124Z-180701T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
824 PM CDT SAT JUN 30 2018
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Eastern Graham County in northwestern Kansas...
* Until 900 PM CDT.
* At 823 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hill City, moving east at 15 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Hill City, Bogue and Nicodemus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3919 9995 3955 9996 3955 9960 3924 9961
TIME...MOT...LOC 0123Z 264DEG 14KT 3939 9981
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
0241 follow-up statement
655
WWUS53 KGLD 010157
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
857 PM CDT SAT JUN 30 2018
KSC065-010207-
/O.EXP.KGLD.TO.W.0022.000000T0000Z-180701T0200Z/
Graham KS-
857 PM CDT SAT JUN 30 2018
...THE TORNADO WARNING FOR EASTERN GRAHAM COUNTY WILL EXPIRE AT 900
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.
LAT...LON 3919 9995 3955 9996 3955 9960 3924 9961
TIME...MOT...LOC 0157Z 264DEG 14KT 3940 9966
$$
024What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 30, 6:30 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 30, 6:30 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Goodland KS 530 PM MDT Sat Jun 30 2018 .SHORT TERM...(Today through Sunday) Issued at 105 PM MDT Sat Jun 30 2018 Overview: A potent shortwave, centered over south-central WY at 18Z, will track eastward into the NE Panhandle this evening -- then lift northeast to southeast SD overnight. A lee cyclone centered south of I-70 in western KS at 18Z will shift southward into the TX Panhandle this evening as sfc high pressure builds into the region from the northwest, ushering a cooler airmass into the Tri- State area. High pressure will shift slowly east across Kansas during the day Sunday. Today-Tonight: Very challenging forecast. At 18Z, low overcast on the N/NW periphery of the lee cyclone in northeast CO and southwest NE has largely inhibited insolation, with temperatures ranging from the low/mid 60s to low 70s at 18Z. On the S/SE periphery of the lee cyclone in western KS, skies remained mostly sunny with temperatures in the upper 80s to lower 90s. Forcing this afternoon will be confined to low-level convergence invof the lee cyclone and low-level warm advection on the northern periphery of the lee cyclone (north of I-70 ), the latter of which will result in scattered elevated convection in southwest NE through 21Z. With substantial convective inhibition still in place per 18Z SPC mesoanalysis data, it is unclear whether or not sfc based convection will develop in the warm sector S/SE of Goodland after 21Z. Given that the warm sector will shift south/east with time, sfc-based convection, should it develop, would most likely occur along/east of a line from Garden City to Hill City. Convection is most likely this evening/tonight (00-09Z) as the aforementioned shortwave progresses into the NE Panhandle and scattered to widespread elevated convection expected to develop upstream in northeast CO/southwest NE progresses southeast through northwest Kansas. Large hail, damaging winds and perhaps an isolated tornado would be possible in assoc/w any surface based convection south/east of Goodland this afternoon (though development is very uncertain). Additionally, an isolated instance of severe hail will be possible in assoc/w elevated convection in southwest NE this afternoon. A more substantial potential for large hail may exist this evening as elevated convection (including a few elevated supercells) progress southeast into the Tri-State area. Sunday: Expect clearing skies and cooler temperatures as high pressure becomes situated over the state. .LONG TERM...(Sunday night through Saturday) Issued at 100 PM MDT Sat Jun 30 2018 Sunday night will continue to be quiet with overnight low in the upper 50s to middle 60s. Monday, breezy south winds will bring warmer temperatures back into the forecast area. Late afternoon and through the evening a compact upper level short wave trough will deepen just west of the region, near the dry line. Scattered storms may develop and spread east during the evening. For the rest of the extended, an elongated upper level high, over the southeastern and eastern CONUS, along with an upper level trough moving into the Pacific Northwest region will produce predominantly southwest flow aloft over the High Plains through midweek. This upper level high looks to retrograde westward from Tuesday and by Friday be located over the centered Plains with strong ridging into central Canada. This will influence the region with mostly dry conditions; however, southerly surface winds may transport moisture into the High Plains, underneath this area of high pressure, keeping a few spotty chances for storms in the forecast. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 530 PM MDT Sat Jun 30 2018 For KGLD and KMCK, vfr conditions expected through 01z. From 02z- 04z a line or broken line of thunderstorms is expected to move through both terminals producing winds potentially in excess of 50kts, large hail and heavy rainfall producing sub vfr conditions. From 04z-06z gusty north winds continue with cigs improving to vfr. From 07z-18z winds generally from the northwest 10kts or less, after 19z winds become variable at 6kts or less under a clear sky. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...BW AVIATION...99
Hazardous weather outlook, Jun 30, 4:37 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 337 PM MDT Sat Jun 30 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012145- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 337 PM MDT Sat Jun 30 2018 /437 PM CDT Sat Jun 30 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...Enhanced Risk for Severe Thunderstorms this Evening... A line of thunderstorms will develop in eastern Colorado late this afternoon and track east across the Tri-State area this evening. The primary threat with these storms will be damaging wind gusts up to 80 mph and golf ball to tennis ball size hail. The threat for severe weather will be greatest between 6 pm and Midnight MDT. Areas along and north of Interstate 70 are most likely to be affected. Locally heavy rainfall and isolated flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Large hail and damaging winds may occur with thunderstorms Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this evening. Vincent
In the hours before
Local storm report, Jun 30, 7:53 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND GST 2 NNW HALE 39.65N 102.14W
06/30/2018 M60 MPH YUMA CO MESONET
&&Local storm report, Jun 30, 7:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM FUNNEL CLOUD 9 S LENORA 39.49N 100.00W
06/30/2018 GRAHAM KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED A FUNNEL CLOUD.
&&
BLNLocal storm report, Jun 30, 8:03 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND GST SAINT FRANCIS 39.77N 101.80W
06/30/2018 M52 MPH CHEYENNE KS AWOS
&&Local storm report, Jun 30, 8:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND GST SAINT FRANCIS 39.77N 101.80W
06/30/2018 M59 MPH CHEYENNE KS AWOS
&&Local storm report, Jun 30, 8:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
721 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST HILL CITY KS AIRPORT 39.38N 99.83W
06/30/2018 M56 MPH GRAHAM KS ASOS
ASOS STATION HLC, HILL CITY KS AIRPORT.
&&Local storm report, Jun 30, 8:22 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
06/30/2018 M61 MPH SHERMAN KS OFFICIAL NWS OBS
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:11 PM CDT | Special Weather Statement | GLD | Graham | 19 min |
| Jun 30, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| Jun 30, 7:28 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 47 min |
| Jun 30, 7:31 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 44 min |
| Jun 30, 7:36 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 39 min |
| Jun 30, 7:53 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 52 min |
| Jun 30, 7:55 PM CDT | Tornado Warning | GLD | Graham | 35 min |
| Jun 30, 8:03 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 42 min |
| Jun 30, 8:08 PM CDT | Tornado Warning | GLD | Cheyenne | 19 min |
| Jun 30, 8:35 PM CDT | Flash Flood Warning | GLD | Graham | 3 hr |
| Jun 30, 8:36 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 39 min |
| Jun 30, 8:41 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 49 min |
| Jun 30, 8:44 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 31 min |
| Jun 30, 8:51 PM CDT | Special Weather Statement | GLD | Logan | 24 min |
| Jun 30, 8:59 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 46 min |
| Jun 30, 9:06 PM CDT | Special Weather Statement | GLD | Gove | 24 min |
| Jun 30, 9:08 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 67 min |
| Jun 30, 9:11 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 64 min |
| Jun 30, 9:13 PM CDT | Special Weather Statement | GLD | Wichita | 32 min |
| Jun 30, 9:16 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Thomas | 44 min |
| Jun 30, 9:21 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 54 min |
| Jun 30, 9:33 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 42 min |
| Jun 30, 9:41 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 64 min |
| Jun 30, 9:44 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 61 min |
| Jun 30, 9:54 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 21 min |
| Jun 30, 10:11 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 49 min |
| Jun 30, 10:43 PM CDT | Special Weather Statement | GLD | Graham | 32 min |
| Jun 30, 11:26 PM CDT | Areal Flood Warning | GLD | Graham | 12 hr |
Nearby
Tornado Warnings in Kansas, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.